Allergic Reaction to Antibiotics

Page content

Negative reactions to antibiotic medications count for at least 16% of drug reaction cases. Usually an allergic reaction to antibiotics happens as soon as the drug is administered and can cause serious health problems like cardiac arrhythmias, anaphylaxis, cutaneous eruptions and other complications with drugs. If you or anybody you know is having an antibiotic allergic reaction, immediate medical help should be sought after. Years of research has allowed us to understand various reactions, which can be classified into four groups: immediate, cytotoxic, cell mediated and delayed.

Immediate Reactions

Type I hypersensitivity reaction occurs within an hour of administrating the drug. This allergic reaction can be suddenly life threatening. The reaction happens when antigens react with preformed IgE antibodies and causes histamines to be released in the blood flow. Release of histamines leads to anaphylactic events, urticaria and angioedema, and sometimes angioedema and urticaria can occur concomitantly. More than 500 deaths occur every year due to anaphylaxis, whose symptoms include cardiovascular collapse and hypotension.

Cytotoxic Reactions

Cytotoxic reactions to antibiotics happen when IgM or IgG antibodies stick to the red blood cells or renal interstitial cells and develops into cell lysis. Normally, patients who are administered sulfa drugs and penicillin suffer from this type of reaction. Unlike the “Immediate Reactions” category, cytotoxic reactions take weeks to display onset of reactive symptoms like hematuria and eosinophilia. Recovery takes place when the patient is removed from the drug.

Cell Mediated Reactions

In this reaction, the local tissue suffers inflammation when the T-lymphocytes react with antigens present in the body and release cytokines. An example of cell mediated reaction is contact dermatitis. When cytokines are released, it attracts additional immune cells. This type of reaction is generally caused with topical application.

Delayed Reactions

Delayed immune complex reactions occur when IgG or IgM interacts with antigens to form circulating complexes in the system, which later fixates itself in small groups within the blood vessels and causes inflammation. This type III reaction becomes visible after 7-10 days and its symptoms include fever, angioedema, urticaria, myalgias and erythema. Most often, the reactions are caused due to sulfonamides, penicillin and quinolones.

List of Allergy Causing Antibiotic Drugs

  1. aminoglycosides
  2. amoxicillin
  3. doxycycline
  4. tetracyclines
  5. ciprofloxacin
  6. levofloxacin
  7. gatifloxacin
  8. moxifloxacin
  9. ofloxacin
  10. lomefloxacin
  11. erythromycin
  12. dirithromycin
  13. clarithromycin
  14. piperacillin
  15. macrolides
  16. sulfamethoxazole
  17. telithromycin
  18. metronidazole
  19. trimethoprim
  20. fluoroquinolones

These antibiotics can react with certain other drugs and cause reactions. If you feel any kind of allergic reaction to antibiotics like rashes or skin inflammation, get medical help immediately before the situation worsens. Alternatively, tell your doctor or physician if you have allergic reactions to any of the antibiotics above. It is necessary that you do this before the physician prescribes the specific antibiotics and you start consuming them. In some cases, it can lead to life-threatening situations if adequate precautions are not taken.

References

EMedMag

HealthInsite: Allergic Reactions to Antibiotics